Illinois, 2017

Hail in Illinois, April 10, 2017

April 10, 2017 · NWS LOT · 24 events in 10 counties and zones

Scattered thunderstorms moved across northern Illinois producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 10, 2:43 AM CST, 44 minutes earlier.

Area forecast discussion, Apr 10, 2:43 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
343 AM CDT Mon Apr 10 2017

.SHORT TERM...
342 AM CDT

Today and Tonight...

Main focus today is on severe thunderstorm potential primarily
this afternoon into early this evening.

00Z upper air analysis depicts a deep upper trough across the
northern/central High Plains, with an upper level jet streak from
the Desert Southwest into the Panhandle region of Texas and
Oklahoma. The short wave is progged to lift northeast into the
Upper Mississippi Valley through this evening, as the upper jet
streak translates into the Midwest region. Isolated to scattered
elevated thunderstorms were already developing across portions of
eastern IA, northwest IL and southern WI early this morning in
association with a weaker lead short wave. Some of these storms
may be capable of producing some marginally severe hail, though
the greatest severe threat is expected to develop this afternoon
into early this evening as the main mid-level short wave
approaches the region. 00Z sounding from DVN illustrates a capping
inversion around 800 mb and the presence of an elevated mixed
layer (EML) and very steep mid-level lapse rates on the order of
8-9 C/Km above the inversion. Large scale ascent associated with
the approaching wave is expected to erode this capping inversion
by mid-late afternoon, with low-level convergence ahead of a weak
surface low pressure wave and the approaching cold frontal
boundary expected to provide the low-level focus for convective
development. The combination of surface temps in the mid-upper
70's and dew points in the upper 50's should support MLCAPE values
in the 1000-1200 J/kg range per forecast soundings this
afternoon, while the increasing winds with height supply
sufficient deep layer shear of 45-50 kts supportive of storm
organization. While hodographs show somewhat unidirectional shear,
there is some turning in the lowest levels which indicate support
for supercell structure and a tornado threat, especially where
low level winds become more backed ahead of the surface wave.
Steep mid-level lapse rates would also suggest the threat for
fairly large hail, especially with supercell updrafts. Upscale
growth into a linear MCS will likely occur with time, increasing
the wind threat over the eastern cwa and areas to our east. SPC
has pulled the Day 1 slight risk farther back across the WFO LOT
cwa for today, and included a 5 percent TOR contour in agreement
with above reasoning. Suite of convective-allowing model guidance
would suggest a period of showers/embedded thunder this morning
associated with elevated activity currently just to our west, then
quick development of near-surface based strong-severe
thunderstorms across IL portions of the cwa by early-mid
afternoon. This afternoon period, would be the focus of the
greatest severe threat, eventually shifting into northwest Indiana
by early evening and exiting by the eastern parts of the area by
8-9 pm.

The main upper trough axis moves across the area tonight, with
some indication of a few lingering showers mainly across WI to our
north, but potentially could see a few showers across parts of
northern IL overnight. Various models are a little different with
the low level wind field behind the surface low this evening, but
there is some indication that winds may turn northeasterly
especially along the IL lake shore which could produce a quick
temp drop during the evening hours. In any case, cooler temps in
the 40's are expected for overnight lows.

Ratzer

&&

.LONG TERM...
342 AM CDT

Tuesday through Sunday...

Pattern will remain somewhat active through the coming week, with
a series of mid-level short wave disturbances propagating through
an initially fairly low-amplitude flow regime. Thus a dry mid-
week period looks to be followed by somewhat unsettled weather in
the late week and weekend periods. Upper pattern does amplify a
bit by days 5-7, allowing a bit of a warm-up after a period of
average temps with periodic lake-cooling through mid-week, though
warmth will be accompanied by persistent shower chances.

Surface low pressure continues to pull away to the east across the
Great Lakes region early Tuesday, with baggy surface troughing
lingering across WI as a weak mid-level disturbance follows behind
the more amplified short wave associated with Monday's stormy
weather. This will likely keep some patchy cloud cover around
especially during the morning and mid-day hours, before stronger
height rises indicative of deeper subsidence develops and clears
out the clouds Tuesday night. Surface high pressure will build
east across the region into Wednesday, providing continued dry
weather. Temps Tuesday look to reach the mid 50's to lower 60's
from north to south, with a lake breeze likely developing late in
the day keeping shore locations cooler. Low-level temps warm
Wednesday supporting afternoon highs in the low-mid 60's, though
east-southeast surface winds west of the surface ridge axis will
provide synoptic onshore winds enhanced by afternoon lake push
which will likely limit temps to around 50 along the Lake Michigan
shore. Model time sections and forecast soundings indicate high
clouds quickly increasing later in the day too, as the next short
wave emerges from the central Rockies and develops a weak surface
low pressure center into the mid-Missouri Valley overnight.
GFS/ECMWF both develop light precipitation into the western parts
of the cwa after midnight Wednesday night, as moist advection and
isentropic ascent provide lift and saturation in warm advection
ahead of the low. Guidance is in good agreement in dampening the
wave and filling the surface low as it moves across the area
Thursday, though with some additional light precipitation
lingering near the sheared low-level baroclinic zone. Temps should
remain in the 60's again Thursday, though with 50's again along
the IL shore where southeast winds north of the weak frontal zone
sets up.

Upper pattern then amplifies into the end of the week as a deep
trough approaches the west coast, and induces a downstream ridge
across the central CONUS. This leads to development of low-level
south-southeast winds across the Plains and western Midwest
Thursday night into Friday as surface low pressure eventually
develops in the lee of the Rockies. This causes the stalled
baroclinic zone associated with Thursday's low to slowly lift
north as a warm front late Friday into Saturday, which becomes a
focus for additional precipitation production across the region
with indications of a smaller scale short wave moving through the
region. Temps do look to surge back into the 70's across the
southern parts of the cwa Friday afternoon and across the entire
area Saturday as the surface warm front lifts north in response to
low pressure moving north of the Lakes. The cold front trailing
this low then sags south across the area Sunday, maintaining the
precipitation threat and likely setting up a sharp north-south
temp gradient across the frontal zone and a return of lake
cooling.

Ratzer

&&

.AVIATION...
For the 06Z TAFs...

Low pressure is currently centered over west central Wisconsin
with a trailing cold front stretching southwest across central
Iowa and into far northwest Missouri. The frontal boundary will
move east to eastern Iowa and northwest Illinois Monday morning
and will serve as the focus for thunderstorms through the
overnight hours. Overnight for the terminals, expect VFR
conditions and breezy south winds to prevail out ahead of the cold
front. Guidance continues to indicate 50-55 kt winds just off the
deck over the Chicago area. Anticipate some of this to continue
to mix down resulting in gusty conditions. If surface winds
decouple allowing gusts to taper, there may be a period of low
level wind shear overnight.

There will be two distinct opportunities for precipitation at the
terminals this forecast period. Currently, convection is
occurring along and ahead of the cold front over portions of SW IA
and NW MO. This area will move east into northern Illinois during
the predawn and early morning hours Monday though would expect
precipitation at this point to be in a weakening phase as it
outruns the better instability and forcing. RFD will have the
greatest chance to see this first round of precip with the threat
fading farther east, thus no mention at this point for
ORD/MDW/GYY. The cold front will continue to advance eastward
across northern Illinois tomorrow afternoon with moderate
instability developing locally by midday. Showers and
thunderstorms are expected to redevelop early to mid afternoon
over north central Illinois and spread across the Chicago
terminals mid to late afternoon. Steep mid level lapse rates and
strong wind shear will be conducive for thunderstorms to become
strong to severe with large hail and damaging winds a concern with
the strongest storms. Cold front should sweep across the region
early to mid evening with winds turning westerly and precip threat
winding down after frontal passage.

BMD

&&

.MARINE...
304 AM CDT

Low pressure is over Wisconsin early this morning and will move
east across Lake Michigan today. Moderately strong southerly
flow to around 30 kt will be in place ahead of the low then expect
winds to turn northerly to around 30 kt behind the low this
afternoon across northern Lake Michigan. Flow stays southerly over
the southern portions of the lake as a second low forms over
southern Wisconsin this afternoon and moves to central Michigan
late this evening at which point a trailing cold front will sweep
across the remainder of the lake with winds swinging around. A
small craft advisory remains in effect through this evening for
the Indiana and Illinois nearshore waters. Flow over Lake Michigan
should be light, under 20 kt, later in the day Tuesday and
through the day Wednesday as high pressure builds across the
region.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 9 PM Monday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 9, 2:20 PM CST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 PM CDT Sun Apr 9 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
320 PM CDT Sun Apr 9 2017 /420 PM EDT Sun Apr 9 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk with an associated:
    Limited Wind Damage or Hail Risk

Portions of the Des Plaines...Illinois...Iroquois...and Kankakee
rivers will remain in flood.

DISCUSSION:

There is a chance of thunderstorms mainly after midnight tonight,
for areas along west of I-39. Severe weather is not expected for
most areas at however, marginally severe hail is possible with any
stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Severe Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible Monday afternoon into Monday
evening. Some of these thunderstorms could be severe. Damaging wind and
large hail would be the main threats. Areas south and east of I-55
are still the most favored, however these hazards are possible across
much of the area if a mid level cap does not hold.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving northeast at 45 mph.

&&

LMZ740>745-102030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
320 PM CDT Sun Apr 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
320 PM CDT Sun Apr 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight, best chances across
northern Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

24 hail. Local standard time, as filed.

Hail, McHenry

When
April 10, 3:27 AM CST
Where
McHenry County, 1.68 mi ENE of Hartland
Measured
1.25 in hail
Reported by
Public
Coordinates
42.380, -88.470

Hail, Kane

When
April 10, 3:43 AM CST
Where
Kane County, 3.38 mi ESE of Kaneville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.810, -88.460

Hail, Lake

When
April 10, 4:15 AM CST
Where
Lake County, 1.02 mi W of Libertyville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.280, -87.970

Hail, Lake

When
April 10, 4:15 AM CST
Where
Lake County, 1.02 mi W of Kildeer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.180, -88.050

Hail, Iroquois

When
April 10, 5:58 AM CST
Where
Iroquois County, 0.52 mi W of Cissna Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -87.890

Hail, Kendall

When
April 10, 11:50 AM CST
Where
Kendall County, 6.79 mi ENE of Plattville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.570, -88.260

Hail, Kendall

When
April 10, 11:51 AM CST
Where
Kendall County, 6.36 mi ENE of White Willow
Measured
1.75 in hail
Reported by
Public
Coordinates
41.490, -88.260

Hail, Will

When
April 10, 11:55 AM CST
Where
Will County, 2.41 mi S of Plainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.565, -88.200

Penny to quarter size hail was reported on Caton Farm Road near Route 59.

Hail, Will

When
April 10, 12:00 PM CST
Where
Will County, Romeoville
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.630, -88.070

Screens on a home were shredded and there was also damage to the siding of a home.

Hail, Cook

When
April 10, 12:18 PM CST
Where
Cook County, Oak Lawn
Measured
1 in hail
Reported by
Social Media
Coordinates
41.720, -87.750

Hail, Will

When
April 10, 1:12 PM CST
Where
Will County, 1.74 mi NE of Normantown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.666, -88.204

Penny size hail was reported at the intersection of 119th Street and Route 59.

Hail, Lake

When
April 10, 2:02 PM CST
Where
Lake County, 1.38 mi N of Round Lake Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.420, -88.080

Hail, Ogle

When
April 10, 2:05 PM CST
Where
Ogle County, Mt Morris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.050, -89.430

Hail, Lake

When
April 10, 2:06 PM CST
Where
Lake County, 0.51 mi W of Lotus Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
42.420, -88.180

Hail, Lake

When
April 10, 2:10 PM CST
Where
Lake County, 0.69 mi S of Benet Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -88.080

Hail, Winnebago

When
April 10, 2:15 PM CST
Where
Winnebago County, 0.46 mi ESE of Rockford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.267, -89.072

Nickel size hail was reported at the intersection of East State Street and Regan Street.

Hail, Lake

When
April 10, 3:10 PM CST
Where
Lake County, 1.23 mi SE of Volo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.320, -88.150

Hail, Lake

When
April 10, 3:23 PM CST
Where
Lake County, 0.51 mi W of Round Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
42.350, -88.110

Hail, Livingston

When
April 10, 3:39 PM CST
Where
Livingston County, 1.25 mi WNW of Pontiac
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.880, -88.640

Hail, McHenry

When
April 10, 3:41 PM CST
Where
McHenry County, 0.86 mi SE of Mc Cullom Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.340, -88.290

Hail, Cook

When
April 10, 4:50 PM CST
Where
Cook County, 1.24 mi NW of Hoffman Estates
Measured
0.75 in hail
Reported by
Public
Coordinates
42.060, -88.140

Hail, Cook

When
April 10, 4:56 PM CST
Where
Cook County, 1.24 mi NE of Arlington Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
42.090, -87.980

Hail, Lake

When
April 10, 5:00 PM CST
Where
Lake County, Deerfield
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.170, -87.850

Hail, Lake

When
April 10, 5:02 PM CST
Where
Lake County, 0.86 mi SW of Aptakisic
Measured
0.75 in hail
Reported by
Public
Coordinates
42.170, -87.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688370, 688371, 688372, 688374, 688373, 688375, 688376, 688377, 688378, 688379, 688380, 688381, 688382, 688383, 688384, 688385, 688386, 688387, 688388, 688389, 688390, 688391, 688393, 688394.